From Fayetteville, Tennessee, USA:
About a month ago my son went to bed with a blood sugar reading of 115 mg/dl [6.4 mmol/L] and ate a 15 gram carbohydrate snack. When he woke up at 7 a.m., his blood sugar was 458 mg/dl [25.4 mmol/L]. He had LARGE urine ketones and blood ketones of 4.5. My son asked me if he were going to die? He is 12 years old. Our doctor wasn't that concerned and instructed us to give seven units by pen and to double his basal for two hours. Well, since my son was vomiting, I did what our endocrinologist asked.
My son had a doctor's appointment that day, so we left. On the way, he vomited four more times so I took him to the Emergency Room instead. They weren't that concerned either. They gave my son an I.V. and we sat there for six hours. By then, his blood ketones were 2.5, but, still, they didn't seem concerned.
So, we left and just kept a close eye on our son the rest of the day. I don't understand why he spills urine ketones and every time he checks his blood ketones they are always 0.2. Can you explain this to me?
While you say that your son is on an insulin pump, a wonderful way to give insulin, it shows that it has its drawbacks including that the child has NO long lasting insulin given. So, if the insulin flow is interrupted, even for just a few hours or so, the child is WITHOUT insulin which can lead to the rapid production of ketones and it is the ketones that makes the diabetic patient typically feel ill with nausea and vomiting. This is the precursor to the potentially fatal diabetic ketoacidosis (DKA).
Fortunately, most of the time, the presence of ketones in the presence of higher glucose is simply a warning, albeit an IMPORTANT NOT TO IGNORE warning, that the situation at hand, left unchecked, could progress to DKA. This is why you have been instructed to check for ketones when the glucose is high. If you are using the meter that checks blood ketones, it probably "reminds" you to check for ketones when the glucose is over 300 mg/dl [16.7 mmol/L]. I generally instruct my patients to check with the glucose is over 240 mg/dl [13.3 mmol/L] or so. Some clinicians do prefer the 300 mg/dl [16.7 mmol/L] value.
While presence of ketones is certainly not to be ignored and while often very serious and even potentially the preview to potentially deadly DKA, it is not always "serious" and nothing to "panic" about. Your doctors were likely "concerned," but not freaking out because they knew what to do: your son needed more insulin and some hydration. And that's what they did. I'm glad your son and you have a healthy respect for ketones, but try to teach your son that ketones do not mean that "he will die" - but, it means he could get very, very ill and could progress to death in a matter of hours-to-days, so he needs to address those ketones without delay.
On that blood ketone meter, a ketone level of 0.6 to 1.5 mmol/L likely means DRINK plenty of fluids and you probably need some extra insulin by the pump. A ketone level of 1.5-6.0 means CALL your doctor: you probably need extra insulin by shot and you really need to drink. And, if you are vomiting, might need a visit to the doctor's office or emergency room. TRY to contact your doctor! A ketone level over 6.0 means: WOW AND WATCH OUT. Definitely call your doctor for instructions.
You indicated that you gave insulin at home via a pen. What type of insulin was this? Many clinicians prefer the rapid-acting insulins (Humalog, NovoLog, Apidra) such as what is in the pump, for sick days with ketones. I prefer REGULAR in the injections those days as I find that the "typical" doses of rapid-acting insulins don't do the job. Ketones, in fact, make your body a little less sensitive to the effects of insulin.
So...why is your son "always" producing ketones? I'd guess because he "always" needs a bit more insulin in the basal doses.
Have a discussion with your pediatric endocrinologist and/or your Certified Diabetes Educator to make some adjustments based on the pump, his meals, his A1c values, etc. In broad terms, ketones typically begin to appear when the glucose level is over 240 mg/dl [13.3 mmol/L]. Be sure the insulin pump is inserted well with NO leaks, kinks, and no malfunctions. Check the basal rates to be certain that, somehow, the program has not been inadvertently altered to slow or stop the insulin dose at times.
Original posting 29 Jan 2007
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.